Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 314, NWS Wichita, KS

July 2, 2011Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2011, 9:14 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 9:14 PM CDT (02:14 UTC)
Expired
Jul 2, 2011, 9:45 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3307 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KICT 030214
SVRICT
KSC053-105-030245-
/O.NEW.KICT.SV.W.0314.110703T0214Z-110703T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF BROOKVILLE...OR 11 MILES EAST OF
  ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE 
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3862 9793 3871 9814 3897 9810 3897 9793
TIME...MOT...LOC 0213Z 231DEG 13KT 3880 9798
WIND...HAIL 80MPH 1.75IN

$$

DARMOFAL
1 follow-up statement
845 
WWUS53 KICT 030236
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SAT JUL 2 2011

KSC053-105-030246-
/O.EXP.KICT.SV.W.0314.000000T0000Z-110703T0245Z/
LINCOLN KS-ELLSWORTH KS-
936 PM CDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLSWORTH AND
SOUTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 945 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3862 9793 3871 9814 3897 9810 3897 9793
TIME...MOT...LOC 0236Z 231DEG 13KT 3885 9790

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:15 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 2, 6:15 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT SAT JUL 2 2011

.UPDATE...

THIS EVENING:
UPDATED FORECAST TO REFLECT SCT TSRA THAT BROKE OUT OVER PRIMARILY
SC KS ALONG & S OF NEARLY STATIONARY FRONT MEANDERING THROUGH KICT
COUNTRY IN GENERAL VICINITY OF KHUT & KMPR. WOULD EXPECT MOST TSRA
TO BE DIURNALLY DRIVEN BUT WITH FRONT LURKING ABOUT THE PREMISES
WOULD NOT BE SURPRISED IF A FEW TSRA FESTER TO ~MID-NGT. FRONTAL
POSITIONING WILL PLAY GAMES WITH WINDS THROUGH THESE AREAS SO THIS
WILL BE BUT ONE FACET OF THE FORECAST THAT'LL BE WATCHED CLOSELY.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE 2 CONCERNS THIS EVENING: 1) AREAL EXTENT & BEHAVIOR OF
TSRA WANDERING OVER PRIMARILY SC KS AND 2) POSITIONING/BEHAVIOR OF
NEARLY STATIONARY FRONT MEANDERING THROUGH CNTRL/SC KS. WITH TSRA
IN THE AREA THE FRONT WILL OCCASIONALLY OSCILLATE THIS EVENING. AS
THE NIGHT PROGRESSES THE BOUNDARY SHOULD UNDERGO WARM FRONTOGENESIS
AS A WEAK TROF DEVELOPS OVER THE WRN PLAINS. OVERALL EACH TERMINAL
WILL REMAIN IN VFR STATUS THROUGHOUT THE 03/00Z TAF CYCLE.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT SAT JUL 2 2011/

DISCUSSION...
THE MAIN FORECAST CONCERNS CONTINUE TO BE THE HEAT FOLLOWED BY
WIDELY SCATTERED THUNDERSTORMS TONIGHT AND SUNDAY.

THE SUBTROPICAL RIDGE CONTINUES TO SPRAWL ACROSS THE CENTRAL AND
SOUTHERN CONUS WHILE A DIFFUSE STATIONARY FRONT BISECTS KANSAS.
SOUTH OF THE FRONT...PREPARATIVE PLANS SHOULD BE MADE WITH HEAT
INDICES AT OR ABOVE 100 DEGREES EXPECTED TO PERSIST THROUGH MUCH OF
THE HOLIDAY WEEKEND.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT MAINLY ALONG AND NORTH OF THE DIFFUSE STATIONARY FRONT
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. OTHER ISOLATED
DIURNAL THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN AND SOUTHEAST
KANSAS THROUGH THE EVENING HOURS WITHIN DEEPLY MIXED/WEAKLY CAPPED
AIRMASS. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING STRONG
DOWNBURST WINDS AND SMALL HAIL BUT GIVEN WEAK VERTICAL SHEAR THE
PROBABILITY FOR MORE ORGANIZED/SEVERE THUNDERSTORMS REMAINS LOW. THE
NAM REMAINS MORE AGGRESSIVE AND FURTHER SOUTH WITH A QPF BOMB ACROSS
CENTRAL KANSAS WHILE THE GFS SUPPORTS A MORE NORTHERN SCENARIO. WILL
KEEP MID POPS ALONG/NORTH OF THE STATIONARY FRONT WITH THE BEST
CHANCES FOR DEEP MOIST CONVECTION EXPECTED ALONG AND NORTH OF I-70.

SUNDAY-TUESDAY...A FEW MORNING SHOWERS MAY BE ONGOING EARLY
SUNDAY WITH ISOLATED/WIDELY SCATTERED DIURNAL SHOWERS AND
THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON/EARLY EVENING WITHIN DEEPLY
MIXED/WEAKLY CAPPED AIRMASS. THE DIFFUSE FRONT/CONVECTIVE OUTFLOW
MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION AND
MAINTAINED LOW POPS THROUGH THE DAY. THE H5 RIDGE IS PROGGED TO
BUILD OVER THE CENTRAL ROCKIES/CENTRAL HIGH PLAINS REGION ON MONDAY
BEFORE EXPANDING EASTWARD ACROSS THE SOUTHERN AND CENTRAL PLAINS ON
TUESDAY WITH WEAK/NORTHERLY FLOW ANTICIPATED ACROSS THE FORECAST
AREA. HARD TO RULE OUT AN ISOLATED DIURNALLY DRIVEN THUNDERSTORM AND
WILL MAINTAIN LOW POPS ACROSS MAINLY SOUTHEAST KANSAS ON MONDAY.
ANOTHER COLD FRONT IS PROGGED TO MOVE OVER THE NORTHERN PLAINS ON
TUESDAY BEFORE BECOMING STATIONARY ACROSS NORTHERN KANSAS LATE
TUE/EARLY WED.

WEDNESDAY-SATURDAY...AT THE BEGINNING OF THE PERIOD...A SHORTWAVE
TROUGH MOVING OVER THE UPPER MISSISSIPPI VALLEY AREA WILL HELP DRIVE
A COLD FRONT SOUTH INTO THE CENTRAL PLAINS STATES. UNCERTAINTY
REMAINS IN HOW FAR SOUTH THE FRONT WILL TRANSLATE...HOWEVER MAINTAINED A
SUBTLE COOLING TREND THROUGH THE LATTER HALF OF THE WEEK AS THE
MID/UPPER RIDGE TEMPORARILY BREAKS DOWN ACROSS THE AREA LEADING TO
MORE SEASONABLE TEMPERATURES AND TYPICAL DIURNAL THUNDERSTORM
ACTIVITY.

MWM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN ISSUE WILL BE LOCATION/TIMING/COVERAGE OF THUNDERSTORMS THIS
AFTERNOON/EVENING. CANNOT COMPLETELY RULE OUT A CHANCE OF
THUNDERSTORMS AT EVERY SITE...BUT BOUNDARY/DYNAMICS CERTAINLY
FAVOR THE I-70 CORRIDOR VERY LATE THIS AFTERNOON/EVENING. BELIEVE
CHANCES ARE LOW ENOUGH TO NOT MENTION AT KCNU/KICT/KHUT AT ALL.
GIVEN UNCERTAINTY...WILL JUST GO VCTS DURING THE MOST FAVORABLE
TIMES AT KRSL/KSLN. OBVIOUSLY LOWER CEILINGS/VISIBILITIES WILL
OCCUR IF STORMS DEVELOP AND TRACK DIRECTLY OVER FORCAST SITE AND
PLAN TO AMEND AS NECESSARY WHEN CHANCES INCREASE. BOUNDARY
LOCATION BY DAYBREAK SUN WILL BE HEAVILY INFLUENCED BY AMOUNT OF
CONVECTION DURING THE NIGHT. BEST ESTIMATE AT THIS TIME IS FOR
BOUNDARY TO STILL BE LURKING IN THE VICINITY OF I-70 SUN MORNING.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  99  74 100 /  30  20  10  10
HUTCHINSON      73  98  73 101 /  30  30  10  10
NEWTON          73  97  73 100 /  30  30  10  10
ELDORADO        74  96  73  99 /  30  30  10  10
WINFIELD-KWLD   75  98  75 100 /  30  20  10  20
RUSSELL         71  97  71 100 /  40  20  10   0
GREAT BEND      71  98  72 101 /  30  20  10   0
SALINA          72  97  72 100 /  40  40  10  10
MCPHERSON       72  97  73 101 /  30  30  10  10
COFFEYVILLE     75  98  76  98 /  20  30  20  20
CHANUTE         74  95  73  96 /  20  40  20  20
IOLA            74  95  73  96 /  20  40  20  20
PARSONS-KPPF    75  96  75  97 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ069>072-093>096-098>100.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ052-053.

&&
Hazardous weather outlook, Jul 2, 3:18 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT SAT JUL 2 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
318 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE 100 TO 105 DEGREE RANGE WILL ALLOW HEAT
INDICES TO APPROACH 105 DEGREES THROUGH EARLY EVENING ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY WHICH REMAIN IN
EFFECT THROUGH 8 PM.

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS TO 55 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL CONTINUE TO BE AROUND 100 DEGREES ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS SUNDAY THROUGH WEDNESDAY AND THEN
AGAIN NEXT WEEKEND.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER CENTRAL AND
EASTERN KANSAS POSSIBLY LINGERING INTO MONDAY ACROSS SOUTHEAST
KANSAS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jul 2, 8:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             5 SE ELLSWORTH          38.68N 98.17W
07/02/2011  M1.75 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

LFW
Local storm report, Jul 2, 8:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ELLSWORTH               38.74N 98.23W
07/02/2011  E1.50 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

EPS
Local storm report, Jul 2, 8:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             ELLSWORTH               38.74N 98.23W
07/02/2011  E2.50 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

LFW
Local storm report, Jul 2, 8:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 S MARQUETTE           38.48N 97.82W
07/02/2011  E0.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

            50 MPH WINDS.

&&

LFW
Local storm report, Jul 2, 8:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ELLSWORTH               38.74N 98.23W
07/02/2011  E1.75 INCH       ELLSWORTH          KS   BROADCAST MEDIA

            WINDOWS BROKEN OUT NEAR GOLF COURSE.

&&

KED
Local storm report, Jul 2, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             7 ENE ELLSWORTH         38.78N 98.10W
07/02/2011  E0.75 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            HEAVY RAIN WIND 15 MPH. AT 838PM GUST FRONT M53 MPH WIND.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:06 PM CDTTornado WarningICTHarvey, McPherson24 min
Jul 2, 7:12 PM CDTSevere Thunderstorm WarningICTRice33 min
Jul 2, 7:25 PM CDTSevere Thunderstorm WarningICTMcPherson19 min
Jul 2, 7:40 PM CDTSevere Thunderstorm WarningICTBarton35 min
Jul 2, 7:45 PM CDTSevere Thunderstorm WarningICTEllsworth45 min
Jul 2, 8:01 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice44 min
Jul 2, 8:26 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln49 min
Jul 2, 8:57 PM CDTSevere Thunderstorm WarningICTSaline48 min
Jul 3, 2:41 PM CDTSevere Thunderstorm WarningICTReno64 min
Jul 3, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jul 3, 3:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
Jul 3, 4:13 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick50 min
Jul 3, 4:18 PM CDTAreal Flood WarningICTSedgwick3 hr
Jul 3, 4:37 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Greenwood53 min
Jul 3, 4:41 PM CDTAreal Flood WarningICTButler3 hr
Jul 3, 5:08 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Sumner37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.